Get answers to your Inflammatory Bowel Disease questions.
Antibiotic-associated colitis; Colitis - pseudomembranous; Necrotizing colitis
Pseudomembranous colitis is infection of the large intestine (colon) with an overgrowth of Clostridium difficile bacteria.
The Clostridium difficile bacteria is normally present in the intestine. However, it may overgrow when antibiotics are taken. The bacteria release a powerful toxin that causes the symptoms. The lining of the colon becomes inflamed and bleeds, and takes on a characteristic appearance called pseudomembranes.
Ampicillin, clindamycin, and cephalosporins are the most common antibiotics associated with this disease in children. Pseudomembranous colitis is rare in infants younger than 12 months old because they have protective antibodies from the mother and because the toxin does not cause disease in most infants.
Most cases of pseudomembranous colitis happen when a person is in the hospital, because the bacteria can spread from one patient to another.
Risk factors include:
Aslam S. An update on diagnosis, treatment, and prevention of Clostridium difficile-associated disease. Gastroenterol Clin North Am. Jun 2006;35(2):315-335.
Bartlett JG. Clostridial infections. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa : Saunders Elsevier; 2007: chap 319.
Thielman NM, Wilson KH. Antibiotic-associated colitis. In: Mandell GL, Bennett JE, Dolin R, eds. Principles and Practice of Infectious Diseases. 7th ed. Philadelphia, Pa: Elsevier Churchill Livingstone; 2009:chap 96.
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885